IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 5323 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (330 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed1326    
    Printed32    
    Emailed0    
    PDF Downloaded59    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2021  |  Volume : 53  |  Issue : 6  |  Page : 515-516
 

Heparin-induced hyponatremia in COVID-19: A latent culprit!


Department of Anesthesiology and Critical Care, All India Institute of Medical Sciences, Bhopal, Madhya Pradesh, India

Date of Submission01-Jul-2021
Date of Decision10-Nov-2021
Date of Acceptance11-Nov-2021
Date of Web Publication30-Dec-2021

Correspondence Address:
Dr. Pooja Singh
Department of Anesthesiology and Critical Care, All India Institute of Medical Sciences, Bhopal, Madhya Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_517_21

Rights and Permissions



How to cite this article:
Panda R, Singh P, Kodamanchili S, Anand A. Heparin-induced hyponatremia in COVID-19: A latent culprit!. Indian J Pharmacol 2021;53:515-6

How to cite this URL:
Panda R, Singh P, Kodamanchili S, Anand A. Heparin-induced hyponatremia in COVID-19: A latent culprit!. Indian J Pharmacol [serial online] 2021 [cited 2022 Sep 28];53:515-6. Available from: https://www.ijp-online.com/text.asp?2021/53/6/515/334354




Sir,

In March 2020, COVID-19 has been announced as a worldwide pandemic by the World Health Organization, with 195 million people infected and 4 million deaths to date.[1] The clinical manifestations of the disease range from asymptomatic cases to critically-ill cases requiring intensive care. The common clinical symptoms include fever, dry cough, dyspnea, myalgia, headache, sore throat, gastrointestinal symptoms, loss of smell or taste, as well as thrombotic complications. Laboratory investigations usually show high lactate dehydrogenase, C-reactive protein, ferritin, and D-dimer with low lymphocyte count. Recent reports have revealed an association between COVID-19 and hyponatremia (serum sodium <135 mEq/L). According to De Carvalho et al., COVID-19 patients with hyponatremia have greater incidence of admission to hospitals and critical care units, invasive ventilation, and fatalities as compared to patients with normonatremia (34% vs. 14%).[2]

Hyponatremia in COVID-19 individuals has a multifactorial etiology. The most common reason for hyponatremia in COVID-19 patients is a syndrome of inappropriate antidiuretic hormone (ADH) secretion (SIADH) caused by pneumonia, respiratory insufficiency, and cytokine storm. Interleukin-6 can stimulate nonosmotic release of ADH. Gastrointestinal fluid losses (diarrhea, vomiting) or low oral fluid intake may lead to the increased release of ADH, resulting in hyponatremia.

The extended and indiscriminate utilization of both unfractionated heparin (UFH) and low-molecular-weight heparin (LMWH), especially in patients who require prolonged ICU care, is another major and possibly most overlooked cause of hyponatremia in COVID-19 patients. The use of anticoagulant therapy in critically ill COVID-19 patients is inevitable to avoid thrombotic complications of the disease and routine prophylaxis against deep vein thrombosis.[3]

UFH decreases aldosterone concentrations in the plasma and urine, by directly inhibiting aldosterone production. It may be caused due to direct inhibition of aldosterone synthesis and also due to fall in angiotensin-II receptors in the zona glomerulosa. Aldosterone inhibition may result in hyponatremia due to natriuresis and hyperkalemia, after 3–5 days of heparin administration, and then return to normal after 1–3 days of discontinuation of therapy. The side effects occur more commonly in old age patients with renal insufficiency and diabetes mellitus. O'Kelly et al. have shown that aldosterone level fell significantly during heparin treatment and again rose after discontinuation (P < 0.05). The fall in serum sodium level was small but statistically significant, which was corrected on withdrawal of the drug.[4] Several studies have shown that LMWH also inhibits the production of aldosterone, similar to UFH.[5]

It is critical to determine the specific cause of hyponatremia since treatment changes are based on the pathophysiological mechanism. Thus, apart from other routine laboratory investigations to establish etiology of hyponatremia, serial monitoring of serum aldosterone is also warranted, especially in critically ill COVID-19 patients on prolonged heparin therapy. In the case of aldosterone suppression, switching to other anticoagulant therapy such as fondaparinux or rivaroxaban can be considered.

As a result, we conclude that heparin (both UFH and LMWH) reduces aldosterone production at therapeutic doses whenever there is an extra restriction of the renin-angiotensin-aldosterone axis. The impact of heparin therapy is especially significant when it is given to vulnerable individuals for a long time.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Worldometer. Coronavirus Cases. Available from: https://www.worldometers.info/coronavirus/country/india/. [Last accessed on 2021 June15; Last updated on 2021 Jun 15].  Back to cited text no. 1
    
2.
De Carvalho H, Letellier T, Karakachoff M, Desvaux G, Caillon H, Papuchon E, et al. Hyponatremia is associated with poor outcome in COVID-19. J Nephrol 2021;34:991-8.  Back to cited text no. 2
    
3.
Gheorghe G, Ilie M, Bungau S, Stoian AM, Bacalbasa N, Diaconu CC. Is there a relationship between COVID-19 and hyponatremia? Medicina (Kaunas) 2021;57:55.  Back to cited text no. 3
    
4.
O'Kelly R, Magee F, McKenna TJ. Routine heparin therapy inhibits adrenal aldosterone production. J Clin Endocrinol Metab 1983;56:108-12.  Back to cited text no. 4
    
5.
Levesque H, Verdier S, Cailleux N, Elie-Legrand MC, Gancel A, Basuyau JP, et al. Low molecular weight heparins and hypoaldosteronism. BMJ 1990;300:1437-8.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow